Elevated Transaminases

The irony of living with rheumatoid arthritis.

For the longest time, each time I went in for my laboratory tests I always expected the worst results. They always came back normal, though, and I continued to move forward with my treatment plan of Arava, Plaquenil, and Prolertus.

So when I went in for my laboratory tests last week, I finally told myself not to worry (first time I did so!)…everything had gone well in the past, and I was sure it would continue to go well in the future.

Until today.

The results indicate that my transaminases are way out of range. They are right below the 3x level, which means that I can continue with the Arava – although we are immediately cutting the dosage in half. Alcoholic beverages are now an absolute no-no, and the hope is that in the coming months my liver enzymes will return to normal. If they don’t lower, obviously I will have to stop my current medicines.

The funny thing is that the FDA warning earlier this month about Arava and liver damage prompted me to call my rheumatologist in order to schedule this recent laboratory test. Who would have known?

Stay tuned…for the next adventure of Rheumatoid Arthritis Guy!

15 Comments
15 comments
  1. Kelli says:

    I am going in tomorrow a.m. for my first Rheumy appt, and I am very excited about it, now I will be able to get on a program and hopefully get this swelling and pain to go away some……..will keep you posted on how it goes.

  2. Linda says:

    Hope the lower dose works for ya, Plaquenil is a wonderful drug.I am unable to take anything other than Pred right now due to elev liver tests, havent had a problem all my life and all of the sudden my liver doesnt like a thing we throw at it.

  3. Lori says:

    May I ask what dosage of Plaquenil people are taking? I was taking 2 a day and it was helping to take most of the pain and swelling. Then recently, my Rheumy cut it in half because she said my body mass…and I am in crippling pain again.

  4. Laurie says:

    Hope it all goes back to normal for you soon.
    I always laugh at the rheumey’s because I am always slightly anemic….if they didn’t drain 8 tubes a month off me my hemaglobin might be normal! (and yes, I have been checked by a GI guy and a hematologist..everyone says its medication related)

  5. Carla says:

    Just when you thought it was safe to go back into the water … Don’t know if you’re up for trying any of the natural liver supplements like milk thistle, but it’s a thought. Keep us posted on how you’re doing.

  6. Squirrel says:

    Sorry to hear that :( It’s so depressing when you think you’re moving forward, only to be told you have to re-hash the meds again. I’ll keep my figers crossed for you and normal test results next time.

  7. Lene says:

    Aw, crap. sorry to hear that. A damn good example of why it’s important to stay informed and take control of your medical care, though.

    Hope they simmer down and your RA doesn’t simmer up.

  8. RA Guy's Mom says:

    Son, at time like this it’s prayers that help to get me through…and HOPE. Lots of love, Mom

  9. Robin says:

    ugh, I’m so sorry this has happened. Hopefully cutting the dosage will help. I was always really worried about my liver when taking meds…but I guess it didn’t stop me from drinking a crap load of alcohol in college! at least your rheumy has warned you about it!
    take care and love your liver up with green veggies!
    robin

  10. Miss Waxie says:

    Oh man. I’m sorry to hear this, it just fully sucks. Way to be on top of your medical care and lab results; a lesser patient might not have noticed this for months!

    A note on changing up meds for you liver: in an effort to help elevated AFTs and ALTs, I was taken off my immunosuppressant, imuran, because the doctors were sure it was doing the liver damage and were equally sure the 2 other immunosupressants I was on plus the low dose pred would hold me.

    Sadly not so and I rapidly (since March) developed crohns/colitis & ITP. All I can say is pay as close attention to your body after you get off your med as you do right now (and i’m sure you will), and keep those doctors on top of things!

    - Miss Waxie
    http://acomiclifeindeed.wordpress.com

  11. Cathy says:

    Hey RA Guy, how are you doing? Are you adapting to the lower dosage without much pain? I think of you often and send lots of healing thoughts. Cathy

  12. Lynn Rivers says:

    I’ve been on and off Arava twice now. I had one set of liver enzymes come back elevated (not rush to the hospital or anything) and my Rhuemy took me off it right away. He told me to go in once a week for three weeks and we would monitor it. My numbers came down quickly each week. My Rhuemy was assured that it WASN’T the Arava. Arava has a very long half life (stays in your system for very long time) and stopping the Arava would only see a slight reduction in my blood levels not a drastic one. I recommend going for several more liver tests before you decide that the Arava was the cause. In my case the elevated tests were due to an infection (round of antibiotics) and later on due to the NSAIDS. I had several tests that were only one or two points above normal. My liver has been fine since I’ve stopped taking the Volataren (Diclofenac Sodium).

    The Enbrel & Arava combo is working wonders for me so don’t give up on it too quickly. One abnormal liver test is not enough to blame any given medication.

    I go for routine blood tests every 6 weeks… you should too if you are on Arava.

  13. Rachel says:

    Hi RA guy,

    Sorry to hear about the damage – ugh. I’ve been on Arava for a few years now, and that has been my personal saviour. I’d be interested to find out how others are going on it? Oh it hasn’t fixed the damage, so next surgery will be the good old hip replacement. The pain is making me want to rip it out of the joint now, but apparently that’s not an acceptable treatment method. Go figure.

    best of luck, keep us informed.

    Rach.

Leave a Reply

Want to join the discussion?
Feel free to contribute!

Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>